Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 194
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Abreu Blaya, Ricardo Bory Reyes, Juan Adán, Alí Guzmán and Kähler, Uwe 2016. On the $$\varphi $$ φ -Hyperderivative of the $$\psi $$ ψ -Cauchy-Type Integral in Clifford Analysis. Computational Methods and Function Theory,

    Giardino, Sergio 2016. Möbius Transformation for Left-Derivative Quaternion Holomorphic Functions. Advances in Applied Clifford Algebras,

    Hestenes, David 2016. The Genesis of Geometric Algebra: A Personal Retrospective. Advances in Applied Clifford Algebras,

    Libine, Matvei 2016. The conformal four-point integrals, magic identities and representations of U(2,2). Advances in Mathematics, Vol. 301, p. 289.

    Ludkowski, Sergey Victor 2016. Schauder Bases in Dirac Modules Over Quaternions. Advances in Applied Clifford Algebras, Vol. 26, Issue. 2, p. 669.

    Morais, J. Nguyen, H. M. and Kou, K. I. 2016. On 3D orthogonal prolate spheroidal monogenics. Mathematical Methods in the Applied Sciences, Vol. 39, Issue. 4, p. 635.

    Reyes, Juan Bory De Schepper, Hennie Adán, Alí Guzmán and Sommen, Frank 2016. On a Mixed Fischer Decomposition in Clifford Analysis. Complex Analysis and Operator Theory,

    Xu, Dongpo Xia, Yili and Mandic, Danilo P. 2016. Optimization in Quaternion Dynamic Systems: Gradient, Hessian, and Learning Algorithms. IEEE Transactions on Neural Networks and Learning Systems, Vol. 27, Issue. 2, p. 249.

    Yang, Yan and Ian Kou, Kit 2016. Novel uncertainty principles associated with 2D quaternion Fourier transforms. Integral Transforms and Special Functions, Vol. 27, Issue. 3, p. 213.

    Yang, Yan Dang, Pei and Qian, Tao 2016. Tighter Uncertainty Principles Based on Quaternion Fourier Transform. Advances in Applied Clifford Algebras, Vol. 26, Issue. 1, p. 479.

    Abreu Blaya, Ricardo Bory Reyes, Juan Guzmán Adán, Alí and Kaehler, Uwe 2015. On some structural sets and a quaternionic (φ,ψ)-hyperholomorphic function theory. Mathematische Nachrichten, Vol. 288, Issue. 13, p. 1451.

    Clausel, Marianne Oberlin, Thomas and Perrier, Valérie 2015. The monogenic synchrosqueezed wavelet transform: a tool for the decomposition/demodulation of AM–FM images. Applied and Computational Harmonic Analysis, Vol. 39, Issue. 3, p. 450.

    Gaeta, G. and Rodríguez, M.A. 2015. Symmetry and quaternionic integrable systems. Journal of Geometry and Physics, Vol. 87, p. 134.

    Hitzer, Eckhard 2015. The Quaternion Domain Fourier Transform and its Properties. Advances in Applied Clifford Algebras,

    Kim, Ji Eun and Shon, Kwang Ho 2015. HYPER-CONJUGATE HARMONIC FUNCTION OF CONIC REGULAR FUNCTIONS IN CONIC QUATERNIONS. East Asian mathematical journal, Vol. 31, Issue. 1, p. 127.

    Kim, Ji Eun and Shon, Kwang Ho 2015. CONIC REGULAR FUNCTIONS OF CONIC QUATERNION VARIABLES IN THE SENSE OF CLIFFORD ANALYSIS. East Asian mathematical journal, Vol. 31, Issue. 1, p. 119.

    Miss P., Augusto G. Reséndis O., Lino F. and Tovar S., Luis M. 2015. Quaternionic $$F (p,q,s)$$ F ( p , q , s ) Function Spaces. Complex Analysis and Operator Theory, Vol. 9, Issue. 5, p. 999.

    Morais, J. Kou, K. I. and Le, H. T. 2015. Generalized holomorphic orthogonal function systems over infinite cylinders. Mathematical Methods in the Applied Sciences, Vol. 38, Issue. 12, p. 2574.

    Morais, J. Pérez-de la Rosa, M.A. and Kou, K.I. 2015. Computational geometric and boundary value properties of Oblate Spheroidal Quaternionic Wave Functions. Wave Motion, Vol. 57, p. 112.

    Xu, Dongpo Jahanchahi, Cyrus Took, Clive C. and Mandic, Danilo P. 2015. Enabling quaternion derivatives: the generalized HR calculus: Table 1.. Royal Society Open Science, Vol. 2, Issue. 8, p. 150255.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 85, Issue 2
  • March 1979, pp. 199-225

Quaternionic analysis

  • A. Sudbery (a1)
  • DOI:
  • Published online: 24 October 2008

The richness of the theory of functions over the complex field makes it natural to look for a similar theory for the only other non-trivial real associative division algebra, namely the quaternions. Such a theory exists and is quite far-reaching, yet it seems to be little known. It was not developed until nearly a century after Hamilton's discovery of quaternions. Hamilton himself (1) and his principal followers and expositors, Tait(2) and Joly(3), only developed the theory of functions of a quaternion variable as far as it could be taken by the general methods of the theory of functions of several real variables (the basic ideas of which appeared in their modern form for the first time in Hamilton's work on quaternions). They did not delimit a special class of regular functions among quaternion-valued functions of a quaternion variable, analogous to the regular functions of a complex variable.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

(4)R. Fueter Die Funktionentheorie der Differentialgleichungen Δu = 0 und ΔΔu = 0 mit vier reellen Variablen. Comment. Math. Helv. 7 (1935), 307330.

(5)R. Fueter Über die analytische Darstellung der regulären Funktionen einer Quaternionenvariablen. Comment. Math. Helv. 8 (1936), 371378.

(6)H. Haefeli Hyperkomplexe Differentiate. Comment. Math. Helv. 20 (1947), 382420.

(7)C. A. Deavours The quaternion calculus. Amer. Math. Monthly 80 (1973), 9951008.

(8)B. Schuler Zur Theorie der regulären Funktionen einer Quaternionen-Variablen. Comment. Math. Helv. 10 (1937), 327342.

(9)R. Fueter Die Singularitäten der eindeutigen regulären Funktionen einer Quaternionen-variablen. Comment. Math. Helv. 9 (1937), 320335.

(15)C. G. Cullen An integral theorem for analytic intrinsic functions on quaternions. Duke Math. J. 32 (1965), 139148.

(16)J. A. Schouten Ricci-calculus, 2nd ed. (Berlin, Springer-Verlag, 1954).

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *